Idaho, 2016

Hail and Damaging Wind in Idaho, June 8, 2016

June 8, 2016 · NWS OTX · 6 events in 3 counties and zones

A strong fast moving cold front brought severe thunderstorms to North Idaho during the afternoon and early evening hours of June 8,2016. The storms produced large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong fast moving cold front brought severe thunderstorms to North Idaho during the afternoon and early evening hours of June 8,2016. The storms produced large hail and damaging wind. The most impressive storm reports included numerous 1.75 inch size hail reports near Craigmont with 1 inch size hail at the towns of Winchester and Avery along with several 50 foot cottonwood trees blown over not far from Santa, Idaho. A bit further to the west in Southeast Washington the most impressive storm spotter report noted 1.25 inch size hail causing dents in a car at Anatone, Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 8, 9:56 AM PST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 8, 9:56 AM PST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1056 AM PDT WED JUN 8 2016

.SYNOPSIS...
The record breaking heat will begin to relent today, with breezy
winds and a chance of showers and thunderstorms. Cooler and
unsettled weather envelopes the region Thursday and lingers
through the weekend, with high temperatures falling into the upper
60s and 70s for many locations. Unsettled and spring-like
conditions will continue into next week.

&&

.DISCUSSION...

...STRONG TO SEVERE STORMS POSSIBLE FAR SOUTHEASTERN WASHINGTON
AND IDAHO PANHANDLE THIS AFTERNOON AND EARLY EVENING...

Morning update: Elevated t-storm activity has been much more
widespread across the Basin and into the N Mtns this morning then
previously expected. The cold front is currently stalled across
Central WA and will not begin to charge to the east until after
21z or 1-2PM when the shortwave evident on water vapor off the Pac
NW coast rounds the base of the trough and ejects inland. The main
threats with the t-storm activity this morning has been ground
lightning strikes leading to some grass fires and a few stronger
cells have produced small hail and brief downpours. Storm motion
is way to quick, roughly NE at 25 mph, to put down more than a few
hundreths of rainfall which is indicative of "dry lightning".
Typically, the lightning activity will decline by midday with
these elevated convective cases as the morning inversions break so
I anticipate the bulk of the lightning for the Basin and Okanogan
Highlands will be for the next few hours.

The main focus into the afternoon hours will be strong to severe
storms developing over NE Oregon and tracking through SE WA and
the Idaho Panhandle. Models have been rather consistent on this
axis of deeper instability and shear and these locations are
currently baking with very little cloud cover. Boundary layer
moisture is also exceptionally with dewpoints at Lewiston and on
the Camas Prairie running just shy of 60F, very moist and unusual
for this region. As such, when storms fire, they will go up
quickly and have the potential to be strong to severe with large
hail and damaging winds possible.  /sb

&&

.AVIATION...
18Z TAFS: A cold currently stalled across Central/NE WA will
continue to focus elevated showers and t-storms through 20z. The
front will begin to make a move east around 21Z and interact with
deep instability along an axis from NE Oregon and NW Montana.
Clusters of t-storms are expected to develop across Ern WA and N
ID impacting Spokane-Cd'A but the threat for scattered strong to
severe storms will focus along and south of Walla Walla to Pullman
to Mullan including the Pullman and Lewiston terminals. Chances
increase further even further south. These storms will be capable
of damaging winds and large hail btwn 21-02Z. Gusty west winds
will develop behind the front with the potential for sustained
speeds 15-25 and gusts near 30 mph. Some guidance is indicating
strong speeds for Wenatchee arnd 00z so this will be monitored for
future updates. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        85  55  74  53  70  52 /  50  30  10  50  50  30
Coeur d'Alene  85  55  75  52  72  51 /  50  80  10  30  60  50
Pullman        83  50  73  48  67  47 /  50  80  10  40  60  40
Lewiston       91  58  80  56  74  54 /  50  80  10  40  50  40
Colville       84  54  77  50  73  51 /  50  30  20  70  30  50
Sandpoint      84  52  73  48  71  50 /  50  80  10  30  60  50
Kellogg        84  51  72  49  70  48 /  50  80  20  20  30  30
Moses Lake     88  54  80  52  75  51 /  30  10  10  30  10  10
Wenatchee      86  57  77  53  74  54 /  10  10  20  20  10  10
Omak           87  54  78  51  75  52 /  20  10  10  30  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Jun 8, 6:55 AM PST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
755 AM PDT WED JUN 8 2016

IDZ003-004-026-027-WAZ031>033-091500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
755 AM PDT WED JUN 8 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

This afternoon and evening will bring a cold front passage
through the region. An unstable air mass will be ripe for
potentially strong or even isolated severe thunderstorms
that may produce gusty winds...hail...locally heavy rain and
frequent lightning. The probability for widespread hazardous
weather is low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

WAZ034-035-041>044-091500-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
755 AM PDT WED JUN 8 2016

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A cold front passage will bring windy conditions during the late
afternoon and evening hours to the Cascade gaps and the western
Columbia Basin. Very low humidity will combine with these winds to
produce an environment conducive for fire growth on existing or
new fires. The probability for widespread hazardous weather is
low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

IDZ001-002-WAZ036>038-091500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
755 AM PDT WED JUN 8 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

A cold front passage will bring the threat of isolated to
scattered thunderstorms, especially in the afternoon and
early evening hours. A few stronger storms are possible
with lightning...small hail...heavy downpours and gusty
winds. The probability for widespread hazardous weather is
low.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 8, 12:53 PM PST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
153 PM PDT WED JUN 8 2016

WAZ032-033-082130-
LOWER GARFIELD AND ASOTIN COUNTIES WA-WASHINGTON PALOUSE WA-
153 PM PDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD...NORTH
CENTRAL ASOTIN AND SOUTHEASTERN WHITMAN COUNTIES UNTIL 230 PM PDT...

AT 152 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF CLARKSTON HEIGHTS-VINELAND...OR 12 MILES WEST OF
CLARKSTON...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLTON AND UNIONTOWN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4642 11738 4643 11743 4666 11723 4658 11704
      4650 11704 4637 11729
TIME...MOT...LOC 2052Z 219DEG 32KT 4643 11731

SVH

The radar

The Spokane radar (KOTX), 185 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lewis

When
June 8, 1:10 PM PST to 1:20 PM PST
Where
Lewis County, 3 mi SW of Craigmont
Measured
1 in hail
Reported by
Public
Coordinates
46.199, -116.514

A member of the public reported one inch size hail 3 miles southwest of Craigmont, Idaho.

Hail, Lewis

When
June 8, 1:19 PM PST to 1:29 PM PST
Where
Lewis County, Craigmont
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
46.230, -116.470

An other federal agency reported 1 inch size hail at Craigmont, Idaho.

Hail, Lewis

When
June 8, 1:20 PM PST to 1:30 PM PST
Where
Lewis County, Craigmont
Measured
1.75 in hail
Reported by
Public
Coordinates
46.230, -116.470

A member of the public reported 1.75 inch size hail at Craigmont, Idaho.

Hail, Lewis

When
June 8, 1:35 PM PST to 1:45 PM PST
Where
Lewis County, Winchester
Measured
1 in hail
Reported by
Public
Coordinates
46.230, -116.620

A member of the public reported 1 inch size hail at Winchester, Idaho.

Thunderstorm Wind, Benewah

When
June 8, 2:05 PM PST to 2:15 PM PST
Where
Benewah County, 6 mi SE of Santa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.089, -116.360

A member of the public reported several 50 foot cottonwood trees blown over onto highway 3 between Fernwood and Emerald Creek along with dime sized hail not far from Santa, Idaho.

Hail, Shoshone

When
June 8, 2:43 PM PST to 2:53 PM PST
Where
Shoshone County, Avery
Measured
1 in hail
Reported by
Public
Coordinates
47.250, -115.820

A member of the public reported 1 inch size hail covering the ground with estimated 45 mph winds at Avery, Idaho.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629272, 628646, 629279, 628645, 628649, 628647.